Metformin and PCOS

More
2 weeks 23 hours ago #3113 by Bumonomia
Not so long ago I have discovered that I am having PCOS by my OB Gyne, I have been diagnosed with this Syndrome (polycystic ovarian syndrome) and I have been given Metformin (Glucophage). I need to mention here that I am not actually having a cyst in my ovaries, however I am having hyperinsulinemia (which means high levels od insulin). I believe that my symptom is it because of the PCOS. Of course I have went through a number of tests and all of my lab tests were within normal range, here including the FSH, T3 and T4, LH as well as Fasting Blood Glucose. Everything was fine except for the Oral Glucose Tolerance Test as well as for Insulin resistance test and that’s because my insulin has shoot up to some abnormal high levels. So as I said it earlier, I have been given Metformin (Glucophage) by my OB Gyne, been said to take 500 mg of it 3 times per day with meals. The thing is that I am still feeling hungry most of the time and also I am getting a slight headache which is never fading away in some of the days and this is really annoying as I can’t live with constant headaches (who can?). in addition to that, there are some days when I am getting dizzy as well. Now, with all of this being said (my symptoms, test results, etc. etc.) what do you think guys, is it metformin for me? or I should be better search for something else? I did have read that metformin is one of the first line medications given to women with PCOS, but I also know that for some women, there are better options, so, do you think that I might be one of them? Thanks in advance for everything.

Please Log in or Create an account to join the conversation.

More
2 weeks 22 hours ago #3114 by Crosswind
Hello there OP, I have to tell you that I am also suffering from PCOs and exactly as you, I am also taking 500 mg of Metformin 3 times per day, every day. Reading the symptoms that you described up there (side effects) I would say that they are pretty much the normal ones, as much as I think. I am also getting an upset stomach from time to time. the good news for you is that all of those symptoms, seemingly, are getting a little bit better over the time, at least for me… in fact, for me all of them are getting better except for the tummy one, unfortunately.
Whichever the case, metformin still is a good drug for you and for me and doctors are prescribing this one for people like you and me due to the fact that it is helping to combat the insulin tolerance. From as much as I know (or at least from the last research that I have done on PCOS medications – truth is that this has been many years ago) there is no drug so far for PCOS, this is why this medication seemingly is the best medication out there for us, at least for now. or as I said, I haven’t done a research on PCOS medications in years so I am not sure if there are any new medications for this condition. But I would still try to stick with Metformin at least for a while firstly because, as I said, the symptoms (side effects) are disappearing over some time, secondly because this medication really does what it should and third because doctors are already used to this drug and they know everything about it (what to expect, what is norm and what is not etc.).
But in the end, if you still don’t actually like it, you could go back to your OB Gyne and tell that there’s something wrong, and ask if there are alternatives for you, in case it is that bad. A doctor should know all you feel/ experience and you are free to ask for their opinions etc.
I am not very sure if this is going to be helpful for you in any way, however I tried to help with the little I know and most importantly wanted to let you know that you are not alone like that. IMO it is important not to feel lonely in such situations. Wishing you all the best and take care of yourself.

Please Log in or Create an account to join the conversation.

More
2 weeks 22 hours ago #3115 by Donna
Indeed, metformin is the first line treatment and in fact I would say that metformin it is the gold standard for diabetes medications. you’ve gotta take it for approximately one week or so and see how it gets. Just in case the symptoms are not clearing up in a week or maybe even are getting worse than they were then you’ve gotta call your physician and let them know everything. Whatever the case, if your doctor said to take Metformin 500 mg 3 times a day then do it for at least a week and take notice of how do you feel that week. best of luck

Please Log in or Create an account to join the conversation.

More
2 weeks 21 hours ago #3116 by Hapsylle
Hello there OP, you need to be aware of the fact that your doctor it is the best person out there that can take the best decision either to take metformin or not. Only your doctor can decide if the metformin (Glucophage) it is the appropriate drug for you… all other people who might give you answers whether it is a good drug for you or not, in fact, don’t tell you anything more than their speculations. They can’t know for sure, unlike your doctor. He or she is going to take his or her decisions based on the symptoms, on the tests as well as other diagnostic tools. All other people here or anywhere else on the internet might tell you whether it is a good drug for you or not only based by what you say and I don’t want to be rude but often, what a patient sees and what a doctor sees (when they look at the same thing) are different stuff. As for the metformin benefits on women that are being diagnosed with PCOS, a number of studies have already shown multiple times that menstruation can be restored in a lot of women who are having PCOS. In addition to that, there are also a number of studies which have proven the increased chance of pregnancy while taking Metformin, a reduced risk of miscarriage as well as some reduced symptoms of hyperandrogenism (which includes hirsutism, acne, alopecia and others). So please, do as your doctor says. You might take notes from what you see on the internet and/ or what other people are telling you so you could know what to say/ ask your doctor at your next appointment, but please, never do otherwise what your doctor tells you to do because doing so means putting your health at a big risk. best wishes.

Please Log in or Create an account to join the conversation.

Time to create page: 0.056 seconds